Amiodarone induced hyperthyroidism is a known side effect of amiodarone treatment. In the pediatric population long-term amiodarone treatment is rarely indicated because of its severe side effects including thyroid function impairment and therefore treatment is restricted to therapy resistant arrhythmias. In the literature scarce data is available on management and therapy of amiodarone induced thyroid dysfunction at a young age. We present three adolescent patients developing amiodarone induced hyperthyroidism in the months after amiodarone therapy. Interestingly the gap between amiodarone treatment and development of symptoms and or diagnosis of hyperthyroidism was between three and ten months. In two patients hyperthyroidism was transient and resolved without treatment. These two patients, one boy and on girl were almost asymptomatic. In contrast in one male patient overt and severe hyperthyroidism developed. Treatment with thiamazole was not effective and control of hyperthyroidism was only achieved under prednisone treatment, which had to be continued for nine months. Clinical evaluation proved an amiodarone induced destructive thyroiditis in this patient. Amiodarone induced thyroid dysfunction is frequent also in pediatric patients with long-term amiodarone treatment. Patients and clinicians should be aware of the impact of amiodarone on thyroid function during and also in the months and maybe years after treatment. Careful follow-up is needed, as symptoms might aggravate the underlying cardiac disease in these patients. Amiodarone induced thyrotoxicosis often resolves without treatment but can be challenging in some cases.
27 - 29 Sep 2018
European Society for Paediatric Endocrinology